Hawaii, 2018

Volcanic Ashfall in Hawaii, June 13 to 18, 2018

June 13 to 18, 2018 · NWS HFO · 8 events in 2 counties and zones

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the South Hilo, Puna, and Kau districts on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 13, 10:11 AM HST, 50 minutes earlier.

Area forecast discussion, Jun 13, 10:11 AM HST, 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1011 AM HST Wed Jun 13 2018

.SYNOPSIS...
Moderate trade winds over the islands will slowly ease in the next
few days as a series of mid latitude frontal systems passing far
northwest of the islands will nudge a surface ridge toward the
state. Clouds and showers will still favor windward and mauka
locations, though interior and lee sections of the islands may see
more clouds and showers during the afternoon as the light trade wind
and sea breeze weather pattern takes hold.

&&

.DISCUSSION...
A surface high about 1200 miles NE of the islands is maintaining
predominantly gentle trades across the state this morning, with
only a couple of observation sites still in the breezy category.
Over the next few days, the high will move even farther away to
the northeast, with a ridge extending from the high to just NW of
the islands. The ridge will be weaker and pushed much closer to
the islands than usual for mid-June, as a series of weather
systems pass to the NW of the islands. This will mean a prolonged
period of lighter-than-normal trades, with daytime onshore flow
and nighttime offshore flow becoming more dominant.

The ridge gets even weaker early next week, with the background
flow getting even weaker. At this point, land-and-sea breeze
circulations will be dominant statewide. The GFS holds out some
hope that about a week from today, locally breezy trades will
return, but the ECMWF looks less promising.

Models maintain relatively warm mid-level temperatures through the
period which will limit instability, but show some increase in PW
and surface dewpoints later in the weekend and into next week,
suggesting that afternoon clouds and showers may increase in
coverage and intensity during that time.

&&

.AVIATION...
Trade winds are starting to weaken, but remain strong enough to
support clouds and showers focused over the windward and mauka
areas. Brief MVFR conditions are possible, but overall expect VFR
conditions will prevails. No AIRMETS are in effect at this time,
and none are expected today.

Continued volcanic activity on the Big Island will produce areas
of MVFR visibility due to volcanic haze and emissions near and
southwest of Kilauea/Halemaumau Crater and the East Rift Zone.
Hazy conditions will also occur over much of the leeward Big
Island, although VFR visibility is expected to prevail. Note that
volcanic emissions may spread across additional parts of the Big
Island later this week as a weaker trade wind weather pattern
becomes established, which may lead to alternating local afternoon
sea breezes and nighttime land breezes.

&&

.MARINE...
High pressure northeast of the state will gradually begin to
weaken as a series of approaching fronts erode the accompanying
ridge. Light to moderate trade winds will continue today, but
they will ease and begin to veer toward the ESE direction
Thursday. Winds will continue to be light and out of the E to SE
direction through the weekend.

Background south swell will continue to provide small surf to
south facing shores through today. A new small long period south
swell will give a bump to south shore surf Thursday, with a
slightly larger south swell arriving Friday evening and lingering
into the weekend. This late week/weekend swell could possibly
approach the High Surf Advisory threshold.

Small northwest swells will continue through Thursday. A pair of
moderate northwest and west-northwest swells will build Thursday
night and Friday, then linger through the weekend. Kauai's north
and west facing shores will see surf heights approaching the 8-12
foot range. However, due to the swell's westerly component and
swell blockage from the island of Kauai, Oahu and Maui county
will experience smaller surf.

Typical short period trade wind swell can be expected along east
facing shores before trending down late week through the weekend
as the trades ease. East Pacific tropical cyclones will also send
a series of small longer period east swells toward the islands
through the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

R Ballard/M Ballard/Kino/Morrison

In the hours before

Special weather statement, Jun 13, 11:01 AM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1101 AM HST Wed Jun 13 2018

HIZ024-025-142115-
South Big Island-Big Island North and East-
1101 AM HST Wed Jun 13 2018

...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO...

Web cams indicate occasional small bursts of volcanic ash
continue to emanate from Halemaumau Crater. Low level trade winds
will push ash toward the southwest, and any ash fallout will
likely occur over the Kau District and Highway 11 southwest of the
town of Volcano. This includes the communities of Pahala, Wood
Valley, Naalehu and Hawaiian Oceanview Estates.

With winds continuing to spread ash in the same direction,
repeated eruptions will lead to a heavier buildup of ash. In
addition, any ash deposited over the last several days will likely
be picked up by local winds, contributing to dusty conditions.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

Pele's hair and other lightweight volcanic glass particles from
a high fountaining fissure in Leilani Estates are being carried
downwind. These volcanic particles can cause skin and eye
irritation similar to volcanic ash, so avoid exposure. Pele's hair
can scratch glass and car finishes. Use plenty of water to rinse
Pele's hair off vehicles and avoid using windshield wipers.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.

The USGS website for submitting ash reports can be found at
http://hawaiiash.science.

Donaldson

Event by event

8 volcanic ashfall. Local standard time, as filed.

Volcanic Ashfall, South Big Island

When
June 13, 11:01 AM HST to June 14, 11:15 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 13, 11:01 AM HST to June 14, 11:15 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 14, 11:00 AM HST to June 15, 11:15 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 14, 11:00 AM HST to June 15, 11:15 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 15, 10:01 AM HST to June 16, 10:15 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 15, 10:01 AM HST to June 16, 10:15 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 17, 3:18 AM HST to June 18, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 17, 3:18 AM HST to June 18, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

What these are

The record’s own kinds of event.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755812, 755813, 755816, 755817, 755818, 755819, 755844, 755845.